what is Lactic Acidosis

By Beauty-Bear Latest Reply 2012-11-18 22:29:33 -0600
Started 2010-12-07 22:04:43 -0600

Hello everyone, my name is Beauty-Bear and I am a kid on the block. I to am a Diabetic. My question this evening is; what is Lactic Acidosis and what are the symtom and can you possibley have and don't know it. Thank you

6 replies

jayabee52 2010-12-07 22:39:50 -0600 Report

Howdy Beauty-Bear

This is from "MedlinePlus" from the National Institutes of Health:

"Lactic acidosis is when lactic acid builds ups in the blood stream faster than it can be removed. Lactic acid is produced when oxygen levels in the body drop.

The most common cause is intense exercise. However, it can also be caused by certain diseases, such as sepsis, respiratory failure, AIDS, cancer, and kidney failure.

Metformin, a common medicine used to treat diabetes, can also cause lactic acidosis. People taking this medicine should have their electrolyte levels checked 1 - 2 weeks after starting it.

Symptoms: Nausea & Weakness.

article link: http://www.nlm.nih.gov/medlineplus/ency/artic...

I pray this answers your questions

Blessings to you & Yours! James

thezookeeper 2010-12-08 00:44:36 -0600 Report

I've been on Metformin since Oct and as far as I know have never had my electrolyte levels checked. What would the test be called and how is it administered?

kdroberts 2010-12-08 08:17:20 -0600 Report

I wouldn't worry about it. Metformin has been linked to an extremely small number of cases of lactic acidosis and ou likely have electrolyte levels checked every time you have your regular blood work done. Lactic acidosis from metformin is down to having too much of it in your body. The main reasons that it builds up to dangerous levels are overdosing (a lot), alcoholism and severely reduced kidney function. It kind of has a bad rap because it's predecessors were much more likely to cause lactic acidosis and were withdrawn from the market but metformin was specifically engineered to more or less eliminate the problem.

kdroberts 2010-12-08 08:38:14 -0600 Report

Yes, that's the lowest you can be on, it's such a small dose it isn't actually considered a therapeutic dose!

Next Discussion: WEIGHT LOSS »